MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 4.5MM FULL RADIUS PLATINUM SERIES; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. 4.5MM FULL RADIUS PLATINUM SERIES; SAW, POWERED, AND ACCESSORIES
Catalog Number 72203521
Medical Device Problem Codes Flaked (1246); Noise, Audible (3273)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference case-(b)(4).
 
Event or Problem Description
It was reported that, during a knee arthroscopy, when introducing the full radius platinum blade into the joint space, a dark powdery substance was left on the soft tissue it came in contact with.The procedure was completed with the same device, no delay and no further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H10 h3, h6: the reported device was received for evaluation.A visual inspection found debris on it.There were wear patterns from use and black markings on the inner blade.Two additional devices from the same lot number were received in packaging and tested.There were black markings on the inner blades.A functional evaluation revealed the devices were noisy.The black markings could be removed from the inner blade with significant force.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failure and/or harm was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The instructions for use were reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A review of the procedure found that each component should be tested and visually inspected for all non-conforming attributes defined in the procedure.A clinical review states that it has not been reported that the shaver tip shedding/debris from the full radius platinum blade were removed from the patient.The ifu for the blades does caution that ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly.¿ the material is approved for short-term contact; however, no data for long-term exposure is available as the instrument is manufactured and intended as an externally communicating device, not intended for implantation.The patient impact beyond possible local irritation/discomfort, and/or migration of the possible retained metal debris cannot be determined.The root cause was associated with unintended use error caused or contributed to event.Factors that may have contributed to the reported event include excessive ¿side-loading¿ on the blade during use may, extreme cases, result in wear degradation and a noisy blade.No containment or corrective actions are recommended at this time.Internal complaint reference: (b)(4).

Brand Name
4.5MM FULL RADIUS PLATINUM SERIES
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11999233
Report Number1219602-2021-01358
Device Sequence Number16996974
Product Code HAB
UDI-Device Identifier00885554024333
UDI-Public00885554024333
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/09/2026
Device Catalogue Number72203521
Device Lot Number50920994
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/26/2021
Supplement Date Received by Manufacturer02/12/2024
Initial Report FDA Received Date06/15/2021
Supplement Report FDA Received Date02/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexUnknown